20 January 2016

A regular dose of E numbers

These past few days Little 2 has been having a regular dose of E numbers, E124 to be exact, it is bright red in colour and she has been having it 4 times a day for the past 6 days and will continue to do so for the next few days too.

Before you begin to judge me and pick up the phone to complain about my competence as a parent. No, I am not feeding her junk or letting her drink cherryade or anything like that, in fact quite a lot of those things do not contain artificial colours anymore. Little 2 is taking antibiotics, the funny one I can not pronounce, phenoxymethylpenicillin (ha that was actually in my spell checker!).

It all started with a slightly pale looking quiet Little 2 on Wednesday last week, a complaint about a sore ear and a temperature check warranted a dose of paracetamol and the following day a soaring temperature of over 40 degrees meant a visit to the doctors by lunchtime. She didn't have anything wrong with her ears, she had mahoosive bright red inflamed tonsils and was swiftly diagnosed with tonsilitis, the poor thing.

After a throat swab and armed with not one but two bottles of bright red antibiotics we went home, apparently this particular type of bacteria needs a regular 10 day dose of antibiotics to kill it. Upon first inspection these little bottles seemed harmless enough, bright red liquid that smelt strongly of strawberries, couldn't be much worse than the banana flavoured counterpart could it. Oh how wrong I was.


'The red stuff'
She willingly took her first dose of medicine and I made the mistake of putting it in a syringe and giving her half to start with, the poor child shuddered and looked like she had sucked hard on a lemon, it took another 5 minutes to persuade her to take the rest which didn't stay in long (good job mums have the reflexes of a cat in these situations, my carpet was saved from the inevitable red stain that would probably have followed even if my hands were red for a few hand washes afterwards!)

The rest of the day was a case of having a cup of water to wash it down and a chocolate coin on standby for consuming the stuff after 5 minutes of asking, bribing and persuading her to take it. I happened to lick my finger after one dose and ugh it was a cross between the taste of chewed paracetamol and eating an orange after brushing your teeth and that was only one drop. Poor Little 2 had to take the stuff 4 times a day for another 9 days.

I rang the gp to see if there was an alternative, it was horrible to see her gagging on every spoonful and I felt like a horrible mum making her take it. They told me although it is supposed to be given on an empty stomach that I could mix it with just a tiny drop of milk to make it more palatable so we did and it worked, it then tasted just like strawberry milkshake with a little bitter kick at the end. She has taken it fine since.


'It's pink milkshake-honest!'
They only thing with phenoxymethylpenicillin having to be taken on an empty stomach means that it does wicked things to a three year old's behaviour. Within 5 minutes of a dose of the red liquid Little 2 goes wild, she may have been feeling a little poorly and quietly watching a dvd before but now she is bouncing around the room wielding a Barbie like a sword ya-haring at the cat.

She has been pretty mad this week and done some very out of character things under the influence of E124 now that she is feeling better and not wanting to watch Disney dvds all day. She has terrorised the cat chasing it around the living room which she would never normally do and even bashed her brother over the head with a toy car when she normally wouldn't dream of doing that, both times she burst into floods of tears when I told her off and said she didn't know why she had done it, she has been stroppy and argumentative too.

3 more days of medicine to go and then hopefully her behaviour will return to normal, my chilled out Little 2. It is funny what these small things can do to children, perhaps they should rethink using artificial colours in medicine, there are alternatives.

Has your child had these antibiotics, did it affect them like this too?

6 comments:

  1. Wow that is a reaction. My kids react to Calpol, you give them a spoonful and they bounce off the walls like crazy things on springs

    ReplyDelete
  2. Oh yes calpol is great stuff, it certainly perks them up!

    ReplyDelete
  3. Oh no we haven't has these. That is awful. The drugs companies know they're for kids. Did they say there were no alternatives? #MaternityMondays

    ReplyDelete
  4. The only alternative was the non penicillin based antibiotic but I don’t know what it had in it, the nurse said it was just as foul tasting so we stuck with what we had. I had a look at our bottle of Calpol the other day too and although sugar free it has 3 E numbers in it, however they do now do a colour free one.

    ReplyDelete
  5. That sounds awful Sarah. We have had lots of bugs but all minor with no antibiotics given. Sound like horrid side effects though! Hope its all back to normal now and that little 2 is better x

    ReplyDelete
  6. Yes thanks Karen, she is all well again now thankfully. x

    ReplyDelete